advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From San Miguel de Tucumán, Tucumán, Argentina:

My niece is six years old and has had diabetes about a year. Until approximately four months ago, it was very controlled with normal dose of insulin. Since then, she began to get episodes of hyper- and hypoglycemia with big increases in the daily doses of insulin. Approximately one month ago, she began with episodes of absences with automatism [a special kind of seizure disorder] and the doctor is investigating neurologically if it is an epileptic crisis. Can a relationship exist between these crises of absences and the metabolic disorder that she evidences with the diabetes?

Answer:

The basic message here is that hypoglycaemia can cause unconsciousness and seizures. The latter are more likely if inappropriately large doses of insulin are used. Such seizures are not prima facie evidence of epilepsy but the latter can occur as a consequence of damage from multiple severe hypos. The distinction between primary epilepsy and hypo seizures can be difficult and is dependent upon a careful history of the attacks, concurrent blood sugars and/or EEG (brain wave) tracings.

KJR

DTQ-20000621003440
Original posting 11 Sep 2000
Posted to Hypoglycemia and Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.